Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 147, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 17, 2020, 4:13 PM MDT for Dawes County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2020, 4:13 PM MDT (22:13 UTC)
- Expired
- Aug 17, 2020, 4:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 150 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:15 PM MDT | HAIL 1.5 | 4 E Chadron, NE | PUBLIC REPORTS ESTIMATED WINDS OF 60MPH AND HAIL UP TO THE SIZE OF PING PONGS. DAMAGE TO PROPERTY CROP ALSO NOTED. |
| Aug 17, 4:35 PM MDT | HAIL 1 | 5 Se Chadron, NE | CORRECTS PREVIOUS HAIL REPORT FROM 5 SE CHADRON. |
| Aug 17, 4:40 PM MDT | TSTM WND DMG | 1 Sw Chadron, NE | CHADRAD RADIO REPORTING POWER OUTAGES TO 450 CUSTOMERS FROM NEBRASKA PUBLIC POWER DISTRICT IN SOUTHWEST PART OF CHADRON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2462 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426
WUUS55 KCYS 172213
SVRCYS
NEC045-172245-
/O.NEW.KCYS.SV.W.0147.200817T2213Z-200817T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
413 PM MDT Mon Aug 17 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Dawes County in the Panhandle of Nebraska...
* Until 445 PM MDT.
* At 413 PM MDT, a severe thunderstorm was located 9 miles southeast
of Chadron, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Chadron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4279 10306 4291 10298 4285 10279 4279 10279
4278 10277 4254 10278
TIME...MOT...LOC 2213Z 299DEG 35KT 4277 10283
HAIL...1.50IN
WIND...60MPH
$$
Claycomb1 follow-up statement
009
WWUS55 KCYS 172224
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
424 PM MDT Mon Aug 17 2020
NEC045-172245-
/O.CON.KCYS.SV.W.0147.000000T0000Z-200817T2245Z/
Dawes NE-
424 PM MDT Mon Aug 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHEASTERN DAWES COUNTY...
At 423 PM MDT, a severe thunderstorm was located 7 miles southeast of
Chadron, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Chadron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4279 10305 4291 10297 4285 10279 4279 10279
4278 10277 4255 10278
TIME...MOT...LOC 2223Z 309DEG 15KT 4277 10288
HAIL...1.50IN
WIND...60MPH
$$
ClaycombWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:49 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 17, 2:49 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 249 PM MDT Mon Aug 17 2020 .SHORT TERM...(This evening through Wednesday) Issued at 215 PM MDT Mon Aug 17 2020 Latest visible/radar imagery was showing some convection developing south of the Wyoming/Colorado border as of 2015z. Meanwhile, there is some cumulus congestus over central and eastern Laramie county, and the southern panhandle. Would not be surprised if an isolated thunderstorm or two develops in this region this afternoon and evening. Not anticipating anything to become severe in this region, due to limited SBCAPE less than 500j/kgIn addition, there is some convection trying get going along the Pine Ridge in the northern Panhandle and southern Niobrara county. The Nebraska panhandle still stands a chance of seeing a couple of severe storms this afternoon based on SBCAPE around 500j/kg in the -10 to -30 deg C layer, and effective shear values around 35kts. The bulk of these storms will move southeast at around 10kts, unless it becomes enhanced by storm scale dynamics and becomes altered, due to enhanced inflow. The rest of the evening should be fairly quiet due to the influence of the upper level ridge. We will need to keep an eye tomorrow for the potential for subtle shortwaves moving through the northwest flow regime. The NAM/GFS are both hinting and some subtle speed maxes moving through northeast Wyoming tomorrow afternoon. These speed maxes may induce some some surface based wind shift across the northern panhandle and Converse/Niobrara counties tomorrow afternoon. As a result, it could trigger some more convection along the Pine Ridge. It may also be a bit breezy as well. Therefore, we will need to keep watch for near critical fire weather conditions. We will keep most of the precip. chances on the northern fringes of the CWA tomorrow. We may also see some isolated convection on Wednesday, but not looking at any severe potential at this point, due to limited SBCAPE. .LONG TERM...(Wednesday Night - Sunday) Issued at 302 AM MDT Mon Aug 17 2020 Weather across the CWA will be dominated mainly by the upper high which will remain over the desert southwest through the weekend. A few impulses will ride over the top of the high and drop se over the region Weds and Thursday and bring the best chances for some afternoon and evening showers and storms. Friday through the weekend looks to be drier with convection more isolated as the upper high strengthens a bit and centers over the 4 corners area. Temperatures remaining above seasonal averages with little changes day to day. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1143 AM MDT Mon Aug 17 2020 All Wyoming and Nebraska Panhandle sites remain in VFR conditions for this period. A high pressure system keeps the Wyoming sites hot and dry. Isolated thunderstorms may reduce visibility temporarily at KSNY today around 0Z and it is possible a stray shower may arrive at KCYS around 22Z. Although there is a MRGL risk of thunderstorm across the panhandle, models and confidence are focused on KSNY receiving thunderstorms today. All TAF sites in the Nebraska Panhandle will receive strong wind gust up to 20-30kts. Otherwise mostly clear skies across the Wyoming region and FEW to SCT cloud bases around 10 thousand feet for the Nebraska Panhandle. && .FIRE WEATHER... Issued at 215 PM MDT Mon Aug 17 2020 Very low afternoon humidities will persist through the week under the influence of the upper level ridge resulting in near critical fire weather conditions. We are a little concerned about Fire Weather Zone 301 reaching Red Flag conditions tomorrow, but this will be highly dependent on cloud cover. The models are showing some decent mixing during the early afternoon, especially with a speed max moving through that region. Later shifts may need to evaluate further for any Fire Weather Watch or Red Flag Warnings. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...RE AVIATION...AW FIRE WEATHER...REC
Hazardous weather outlook, Aug 17, 11:51 AM MDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1151 AM MDT Mon Aug 17 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>119-181200- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1151 AM MDT Mon Aug 17 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a small chance for a rogue thunderstorm or two to develop in the Nebraska panhandle this afternoon. If these storms do materialize, then they could produce hail up to quarter size and gusty winds as they move southeast. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Isolated showers and thunderstorms are possible through the period. Severe weather is not expected. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 17, 4:09 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Mon Aug 17 2020
NEZ002-172300-
Dawes NE-
409 PM MDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Dawes
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4259 10277 4278 10307 4294 10298 4289 10279
4279 10279 4278 10277
TIME...MOT...LOC 2208Z 292DEG 13KT 4283 10293
WillsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:09 PM MDT | Special Weather Statement | CYS | Dawes | 51 min |
| Aug 17, 4:38 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 37 min |
| Aug 17, 5:10 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 35 min |
| Aug 17, 5:24 PM MDT | Areal Flood Advisory | CYS | Box Butte, Dawes | 3 hr |
| Aug 17, 5:35 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.